Missouri, 2023

Hail and Damaging Winds in Missouri, May 8, 2023

May 8, 2023 · NWS PAH · 14 events in 7 counties and zones

An organized line of severe thunderstorms produced widespread wind damage across several counties in southeast Missouri. Numerous trees were blown down during the evening from Wayne County, east-southeast across northern Stoddard and southern Bollinger Counties, through Scott County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$138,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An organized line of severe thunderstorms produced widespread wind damage across several counties in southeast Missouri. Numerous trees were blown down during the evening from Wayne County, east-southeast across northern Stoddard and southern Bollinger Counties, through Scott County. Widespread power outages occurred, and several thousand customers remained without power into the morning of the following day. There were at least two measurements of wind gusts between 70 and 75 mph. Ahead of the organized line of severe thunderstorms, an isolated severe thunderstorm produced large hail. Storms initiated over western Missouri late in the afternoon and gradually evolved into a line that moved eastward along a frontal corridor across southern Missouri. Given adequate westerly wind flow through a deep layer, the storms organized into a squall line with considerable damaging wind potential.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 8, 7:27 PM CST, 33 minutes earlier.

Area forecast discussion, May 8, 7:27 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
827 PM CDT Mon May 8 2023

.UPDATE...
Issued at  827 PM CDT Mon May 8 2023

Surface front is making a more pronounced push to the south, which
has allowed us to clear parts of southern IL and SWIN from the
watch. It has however increased convergence along the front which
has led to an uptick in coverage and intensity of storms over
southcentral MO. This activity has 2000-2500 J/kg of MLCAPE to
work with still as the boundary layer slowly cools with deep layer
shear about 40 kts, so a severe weather threat will likely persist
for a while as the activity moves to the south and southeast.

The lone supercell moving into Hopkins County has a reasonably
favorable shear environment per HPX/VWX VWP profiles and a SigTor
of 1-2 which is a little better than anticipated. Reflectivity and
velocity trends though haven't shown a deepening or organizing
meso that gives us an immediate concern for any tornado potential.

UPDATE Issued at 639 PM CDT Mon May 8 2023

Updated Aviation discussion for the 00z TAF issuance.

&&

.SHORT TERM...(Tonight through Wednesday night)
Issued at 230 PM CDT Mon May 8 2023

Tonight...Ongoing convection this evening will gradually wane in
coverage by late tonight as instability wanes and a surface cold
front approaches. The entire forecast area should be dry by 09z
Tuesday. Low temperatures tonight will fall into the upper 50s to
lower 60s under lingering debris clouds. Winds will become
northeast behind the front early Tuesday morning.

Tuesday and Tuesday night...The frontal boundary will be just
south of the forecast area on Tuesday. This may trigger an
isolated shower or thundershower Tuesday afternoon across the
Ozark Foothills or Bootheel region of southeast Missouri. Less
humid air will filter into the region behind the front, with dew
point values falling into the 50s. High temperatures Tuesday will
still be warm, reaching the upper 70s to lower 80s. Tuesday night
will be pleasant and cool, with low temperatures falling into the
lower to middle 50s.

Wednesday and Wednesday night...Wednesday will be a near repeat
of Tuesday, with a small afternoon shower or thundershower chance
across the Ozark Foothills. High temperatures will again reach the
upper 70s to lower 80s. Dry low humidity air will continue to
filter into the region, with forecast dew point values Wednesday
in the lower to middle 50s. Low temperatures Wednesday night will
dip into the upper 50s to lower 60s.

.LONG TERM...(Thursday through Monday)
Issued at 230 PM CDT Mon May 8 2023

For the extended portion of the forecast, a warm and unsettled
weather pattern looks to return to the region. The aforementioned
warm front stalled to our south will lift northward as a warm
front Thursday. This will bring a return of warm and muggy
conditions, with high temperatures in the lower to middle 80s and
low temperatures in the lower to middle 60s each night. A daily
chance of diurnally-driven convection is forecast each day.
Convection looks to mainly scattered at most in coverage each day,
so no day looks to be a complete washout. The lack of strong
dynamics will preclude an organized severe risk at this time,
though plentiful amount of lightning and locally heavy rain will
be a risk each afternoon.

&&

.AVIATION...
Issued at 639 PM CDT Mon May 8 2023

For the 00z TAFs, opted to dial back convective impacts for this
evening based on radar trends and latest model guidance. Have
maintained a few hours of VCTS or VCSH at CGI, PAH, and OWB
through 04-06z. Winds will become NW and eventually NE overnight
into Tuesday morning behind the passaged of a cold front. A few
hours of MVFR cigs appear likely in the 10-16z period before
improvement in the afternoon.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...JGG
SHORT TERM...DWS
LONG TERM...DWS
AVIATION...DWS
Hazardous weather outlook, May 8, 1:43 PM CST, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
243 PM CDT Mon May 8 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-091945-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White-
Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin-
Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick-
Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston-
Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster-
Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO-
Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard-
Scott-Mississippi-New Madrid-
243 PM CDT Mon May 8 2023 /343 PM EDT Mon May 8 2023/

This Hazardous Weather Outlook is for southern Illinois, southwest
Indiana, western Kentucky and southeast Missouri.

.DAY ONE...This afternoon and tonight.

Scattered to numerous thunderstorms will develop late this afternoon
into this evening. Some of the storms could be strong to severe,
capable of producing very large hail, damaging winds, and possibly a
tornado. The activity will progress southward through the
evening, and should be largely south of the Missouri-Arkansas and
Kentucky-Tennessee state lines by early Tuesday morning.
Thunderstorms will also produce lightning and torrential rain, which
may result in isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Daily thunderstorms are forecast Thursday through the weekend, with
best chances each afternoon and evening, during the peak heating
hours. Locally heavy rain and lightning will be the primary storm
hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed, particularly from late
this afternoon into the evening.

DWS

In the hours before

Special weather statement, May 8, 5:59 PM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Paducah KY
659 PM CDT Mon May 8 2023

ILZ087-INZ085-KYZ014-015-018-090030-
Gallatin IL-Posey IN-Henderson KY-Webster KY-Union KY-
659 PM CDT Mon May 8 2023

...A strong thunderstorm will impact portions of east central
Gallatin, south central Posey, southwestern Henderson, Union and
northeastern Webster Counties through 730 PM CDT...

At 659 PM CDT, Doppler radar was tracking a strong thunderstorm over
Breckinridge Center, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Corydon around 715 PM CDT.

Other locations in the path of this storm include Sebree and Robards.

This includes Interstate 69 in Kentucky between Mile Markers 132 and
148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southern Illinois...southwestern Indiana...and northwestern Kentucky.

&&

LAT...LON 3762 8812 3784 8804 3779 8749 3765 8748
      3765 8750 3762 8750 3761 8748 3752 8748
TIME...MOT...LOC 2359Z 274DEG 23KT 3769 8784

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

DW

The radar

The Paducah radar (KPAH), 136 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Wayne

When
May 8, 8:00 PM CST
Where
Wayne County, Cascade
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.300, -90.280

Quarter-size hail was covering the ground.

Hail, Bollinger

When
May 8, 8:25 PM CST
Where
Bollinger County, 1.5 mi SSW of Grassy
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.250, -90.130

The hail was reported at a campground.

Thunderstorm Wind, Wayne

When
May 8, 8:30 PM CST to 8:45 PM CST
Where
Wayne County, Greenville to Wappapello
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
37.130, -90.470

A line of thunderstorms produced widespread tree damage across much of the county. The county dispatch center reported trees were blown down.

Thunderstorm Wind, Butler

When
May 8, 8:46 PM CST
Where
Butler County, Poplar Bluff
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.750, -90.400

A large tree was uprooted and partially snapped.

Thunderstorm Wind, Bollinger

When
May 8, 8:49 PM CST to 9:02 PM CST
Where
Bollinger County, 6 mi SSW of Leopold to Sturdivant
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
37.170, -89.972

Widespread tree damage occurred across far southern Bollinger County. Six miles south-southwest of Leopold, several trees were down. At Sturdivant, medium size tree limbs were down.

Hail, Bollinger

When
May 8, 8:49 PM CST
Where
Bollinger County, 6 mi SSW of Leopold
Measured
1 in hail
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
37.170, -89.972

The hail was reported to be at least the size of quarters.

Thunderstorm Wind, Stoddard

When
May 8, 9:05 PM CST
Where
Stoddard County, Bloomfield
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.900, -89.920

A tree fell across the road.

Thunderstorm Wind, Stoddard

When
May 8, 9:14 PM CST
Where
Stoddard County, Advance
Measured
63 kt (72 mph) measured gust
Reported by
Public
Coordinates
37.100, -89.920

A personal weather station recorded a wind gust to 72 mph.

Thunderstorm Wind, Scott

When
May 8, 9:28 PM CST
Where
Scott County, Sikeston
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.880, -89.580

A tree fell on a house.

Thunderstorm Wind, Scott

When
May 8, 9:30 PM CST to 9:45 PM CST
Where
Scott County, Chaffee to Scott City
Measured
63 kt (72 mph) measured gust
Property damage
$25,000
Reported by
ASOS
Coordinates
37.180, -89.670

Widespread damaging winds were reported across northern Scott County. The Cape Girardeau airport automated weather observing system measured a peak gust of 73 mph. Large trees were down at Scott City. Large trees were down at Chaffee, where wind gusts were estimated from 60 to 70 mph.

Thunderstorm Wind, Scott

When
May 8, 9:35 PM CST to 9:50 PM CST
Where
Scott County, Oran to 3 mi N of Blodgett
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
37.080, -89.670

Widespread tree damage occurred across central Scott County. Numerous trees were down on Interstate 55 southbound at the 86 mile marker.

Thunderstorm Wind, Stoddard

When
May 8, 9:35 PM CST
Where
Stoddard County, Bell City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.030, -89.830

Wind gusts were estimated to be at least 60 mph.

Thunderstorm Wind, Mississippi

When
May 8, 9:45 PM CST
Where
Mississippi County, East Prairie
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.780, -89.380

A trained spotter estimated a wind gust to 70 mph.

Thunderstorm Wind, Cape Girardeau

When
May 8, 9:45 PM CST
Where
Cape Girardeau County, (Cgi)cape Girardeau
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
37.230, -89.570

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087984, 1087985, 1087987, 1087989, 1087992, 1087993, 1087997, 1088004, 1087998, 1088006, 1088000, 1088002, 1088001, 1088007.